Alabama, 2003

Heavy Rain in Alabama, August 1 to 31, 2003

August 1 to 31, 2003 · NWS BMX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 9:08 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 9:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CDT THU JUL 31 2003

UPDATED ZONES FOR MINOR CHANGES TONIGHT.  KEPT ISOLATED POPS ALL
ZONES, REMOVED ALL EVENING WORDING, AND PUT PATCHY FOG IN ALL AREAS.
NO OTHER CHANGES NEEDED AT THE MOMENT.

.BHM...NONE.
Hazardous weather outlook, Jul 31, 12:14 PM CST, 11 hours 46 minutes before
ALZ011>015-017>050-312015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS AREAS
SOUTH OF INTERSTATE 20 THROUGH THE EARLY EVENING HOURS.  A FEW OF
THE STORMS WILL BE STRONG...PRODUCING WIND GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

The Birmingham International Airport measured 9.48 inches of rain in August. This was the 4th highest total for August since records began in 1900.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368522.